Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 8, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 9, 2023, 2:45 PM CDT for Chippewa County, Lac qui Parle County, Minnesota. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2023, 2:45 PM CDT (19:45 UTC)
- Expired
- May 9, 2023, 3:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chippewa County, MN, Lac qui Parle County, MN
The radar
The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:50 PM CDT | HAIL 1 | 4 Wsw Watson, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WUUS53 KMPX 091945
SVRMPX
MNC023-073-092015-
/O.NEW.KMPX.SV.W.0008.230509T1945Z-230509T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
245 PM CDT Tue May 9 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Lac qui Parle County in west central Minnesota...
Northwestern Chippewa County in west central Minnesota...
* Until 315 PM CDT.
* At 245 PM CDT, a severe thunderstorm was located 6 miles southwest
of Watson, or 7 miles west of Montevideo, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Watson around 255 PM CDT.
Milan around 305 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9569 4489 9577 4489 9584 4488 9585
4487 9585 4487 9594 4515 9603
TIME...MOT...LOC 1945Z 180DEG 28KT 4494 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG4 follow-up statements
557
WWUS53 KMPX 091948
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
248 PM CDT Tue May 9 2023
MNC023-073-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-Chippewa MN-
248 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...
At 248 PM CDT, a severe thunderstorm was located near Watson, or 8
miles west of Montevideo, moving north at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Milan around 305 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9569 4489 9577 4489 9584 4488 9585
4487 9585 4487 9594 4515 9603
TIME...MOT...LOC 1948Z 180DEG 28KT 4496 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG058
WWUS53 KMPX 092002
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Tue May 9 2023
MNC023-073-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-Chippewa MN-
302 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR EASTERN LAC QUI PARLE AND NORTHWESTERN CHIPPEWA COUNTIES...
At 301 PM CDT, a severe thunderstorm was located near Milan, or 11
miles northwest of Montevideo, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
eastern Lac qui Parle and northwestern Chippewa Counties, including
the following locations... Big Bend City and Lac Qui Parle State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4494 9575 4496 9591 4515 9590 4515 9569
TIME...MOT...LOC 2001Z 180DEG 28KT 4507 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG109
WWUS53 KMPX 092007
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
307 PM CDT Tue May 9 2023
MNC073-092016-
/O.CAN.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Lac qui Parle MN-
307 PM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LAC QUI PARLE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2006Z 180DEG 28KT 4512 9588
$$
MNC023-092015-
/O.CON.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Chippewa MN-
307 PM CDT Tue May 9 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHWESTERN CHIPPEWA COUNTY...
At 306 PM CDT, a severe thunderstorm was located over Milan, or 14
miles northwest of Montevideo, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watson, Big Bend City and Lac Qui Parle State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2006Z 180DEG 28KT 4512 9588
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CTG853
WWUS53 KMPX 092012
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
312 PM CDT Tue May 9 2023
MNC023-092022-
/O.EXP.KMPX.SV.W.0008.000000T0000Z-230509T2015Z/
Chippewa MN-
312 PM CDT Tue May 9 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA COUNTY
WILL EXPIRE AT 315 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4515 9588 4515 9569 4494 9575 4495 9580
4497 9583 4500 9583 4502 9587 4504 9589
TIME...MOT...LOC 2012Z 180DEG 28KT 4516 9588
$$
CTGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:39 PM CDT, 6 minutes earlier.
Area forecast discussion, May 9, 2:39 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 239 PM CDT Tue May 9 2023 .DISCUSSION...(This evening through Tuesday) Issued at 239 PM CDT Tue May 9 2023 KEY MESSAGES: - Weakly forced environment with a weak warm front draped over southern MN/WI will keep isolated to scattered showers/thunderstorms in the forecast through Wednesday. - A more organized but slow-moving system will impact the area starting Thursday and move across the area through the weekend, bringing more widespread rain and thunderstorms. An area of showers and thunderstorms across southwestern MN is slowly advancing northeast this afternoon. Expect this trend to continue for the next several hours, with thunderstorms gradually waning later this evening with loss of daytime heating. Given the slow movement of these cells, some locally heavy rain is possible but not to the degree that would result in flash flooding. Some storms with the strongest updrafts could also contain hail, but an organized severe threat is not expected. Mid level heights will build Wednesday with a deep trough advancing eastward across the southern Rockies. A few weak shortwaves cresting the top of the Mississippi Valley ridge could spark a few storms across southern MN Wednesday afternoon, but overall meager instability should limit the coverage to 30-40 percent. Stronger southeasterly flow should allow mixing of any morning stratus more efficiently than today and temperatures should reach near 80 area wide. The trough over the west will close off an area of low pressure over the western high Plains Thursday, which will then slowly advance northeast toward the Upper Midwest by Saturday. Rounds of showers and thunderstorms will occur through this period and PoPs remain high. A warm and somewhat humid airmass Thursday should allow for some instability to develop, despite poor lapse rates. Wind shear is also quite weak. Not too excited for severe potential Thursday, but some storms are certainly possible and pockets of greater instability could lead to some hail or gusty winds. Widespread showers, east winds, and cooler temperatures arrive late Friday into Saturday night with the surface low likely remaining south in northern IA. Northwest flow will follow for the rest of the period bringing back tranquil weather. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue May 9 2023 Cigs are slowly rising this afternoon. It has scattered out over WI, but remain stubbornly widespread across parts of MN. This has prevented significant low level heating and subsequent rises and scattering of cigs. MSP and MKT may remain in the high end MVFR or low end VFR range for at least a few more hours. Scattered showers and a few thunderstorms have developed across southwest MN and should continue to build northeast for the rest of the day and into the evening. MSP...Cigs remain MVFR and could hover near the top end for at least a few more hours. Occasional showers should move in after 22-23Z, although a few here and there may develop before that time. There could be some TS, but the probability is sufficiently low to keep out of the TAF at this time. /OUTLOOK FOR KMSP/ Thu...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE 10-15kts. Fri...AM VFR with chc MVFR/SHRA. PM MVFR/RA likely, chc TS. Wind SE 10-15kts. Sat...MVFR/RA likely, chc TS. Wind E to NE 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...Borghoff AVIATION...Borghoff
Hazardous weather outlook, May 9, 2:08 PM CDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 208 PM CDT Tue May 9 2023 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 101915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 208 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. There is a chance of thunderstorms, mainly this evening. Some storms may produce small hail, but organized severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Wednesday through Saturday. A few storms over Minnesota may be strong or severe on Thursday, with the main hazards being large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is not anticipated for tonight. Borghoff
In the hours before
Special weather statement, May 9, 2:13 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
213 PM CDT Tue May 9 2023
MNZ064-092000-
Yellow Medicine MN-
213 PM CDT Tue May 9 2023
...A strong thunderstorm will impact portions of central Yellow
Medicine County through 300 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Minneota, or 15 miles northwest of Marshall,
moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkfield.
This includes U.S. Highway 59 between mile markers 87 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4481 9598 4481 9570 4463 9578 4463 9598
TIME...MOT...LOC 1913Z 188DEG 16KT 4466 9591
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
CTGThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:01 PM CDT | Special Weather Statement | MPX | Blue Earth | 29 min |
| May 8, 7:08 PM CDT | Special Weather Statement | MPX | Martin | 22 min |
| May 8, 7:30 PM CDT | Special Weather Statement | MPX | Rice | 30 min |
| May 8, 7:31 PM CDT | Special Weather Statement | MPX | Waseca | 44 min |
| May 8, 7:32 PM CDT | Special Weather Statement | MPX | Faribault | 43 min |
| May 8, 7:59 PM CDT | Special Weather Statement | MPX | Rice | 31 min |
| May 8, 8:02 PM CDT | Special Weather Statement | MPX | Freeborn | 28 min |
| May 8, 8:23 PM CDT | Special Weather Statement | MPX | Goodhue | 37 min |
| May 9, 1:11 PM CDT | Severe Thunderstorm Warning | MPX | Redwood | 34 min |
| May 9, 2:13 PM CDT | Special Weather Statement | MPX | Yellow Medicine | 47 min |
| May 9, 3:37 PM CDT | Special Weather Statement | MPX | Pope | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.